Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 53, NWS Goodland, KS

June 15, 2002Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 15, 2002, 5:15 PM MDT for Cheyenne County, Colorado. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2002, 5:15 PM MDT (23:15 UTC)
Expired
Jun 15, 2002, 6:15 PM MDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 5:26 PM MDTHail 2.75Kit Carson, CO
Jun 15, 5:30 PM MDTHail 1.75Kit Carson, CO
Jun 15, 5:30 PM MDTHail 2.75Kit Carson, COLarge hail stones broke four car windshields.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
2182 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 152315
SVRGLD
COC017-160015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT SAT JUN 15 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 615 PM MDT

* AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF KIT CARSON...OR ABOUT 27
  MILES WEST OF CHEYENNE WELLS...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIT CARSON AT 525 PM MDT

THIS STORM HAS A HISTORY OF PRODUCING HAIL UP TO GOLFBALL SIZE.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

&&

LAT...LON 3895 10276 3890 10295 3863 10308 3863 10243

FLOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:25 PM MDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 15, 1:25 PM MDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
125 PM MDT SAT JUN 15 2002

TONIGHT...ISOLD SEVERE TSTMS ONGOING ACROSS ERN/SRN CWA. WITH SEVERE
TSTM WATCH UNTIL 5 PM MDT...WILL KEEP MENTION OF CHANCE TSTMS INTO
THE EVENING HOURS. EXPECT STORMS TO DECREASE IN COVERAGE AFTER MID
EVENING WITH PASSAGE OF UPPER S/WV TROF.

SUNDAY...NWLY FLOW ALOFT CONTINUES AND WITH OUTFLOW BOUNDARIES IN
THE AREA AND PROGGED CONVERGENCE BOUNDARY ACROSS NRN KS...WILL KEEP
IN A CHANCE OF TSTMS.

MONDAY...UPPER RIDGE AXIS BULGES FROM SCNTRL CO THRU ERN NEBRASKA
WITH MID LEVEL FLOW BECOMING MORE WESTERLY WHICH SHOULD DRY OUT THE
ATMOSPHERE SOMEWHAT. THE DRYLINE/SURFACE TROF SETS UP ALONG THE
CO-KS STATELINE. WITH SFC-850 MB AND 850-700 MB THETA-E RIDGE MAXIMA
ACROSS THE CWA...WILL GO WITH A CHANCE OF TSTMS ACROSS THE NE/KS
CNTYS IN THE AFTERNOON AHEAD OF THE DRYLINE FEATURE. WITH 850 MB
TEMPERATURES PROGGED NEAR 30C...HIGHS SHOULD CLIMB WELL INTO THE 90S.

TUESDAY...DRY WLY FLOW ALOFT PROGGED. LOW LEVEL CONVERGENCE AXIS
SETS UP ALONG THE CO FRONT RANGE WHICH WILL SHOULD KEEP TSTMS WELL
TO OUR WEST.

WEDNESDAY-SATURDAY...WILL KEEP THESE DAYS DRY WITH SWLY FLOW ALOFT.

.GLD...NONE.

RUBIN

In the hours before

Special weather statement, Jun 15, 2:46 PM MDT, 2 hours 29 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
246 PM MDT SAT JUN 15 2002

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE STORM PREDICTION CENTER HAS CANCELLED SEVERE THUNDERSTORM WATCH
NUMBER 427. THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR
THE FOLLOWING COUNTIES:

IN COLORADO...CHEYENNE...KIT CARSON AND YUMA COUNTIES.

IN KANSAS...CHEYENNE...DECATUR...GOVE...GRAHAM...GREELEY...
LOGAN...NORTON...RAWLINS...SHERIDAN...SHERMAN...THOMAS...
WALLACE AND WICHITA COUNTIES.

IN NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW COUNTIES.

RUBIN
Local storm report, Jun 15, 3:15 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT SAT JUN 15 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    WILD HORSE                CO   1 INCH HAIL
06/15/02   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 15, 4:36 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM MDT SAT JUN 15 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    BOGUE                     KS   WIND DAMAGE
06/15/02   GRAHAM                         5 AND 6 INCH DIAMETER
                                          DEAD TREE LIMBS BROKEN.
                                          3 INCH DIAMETER LIVE
                                          TREE LIMBS WERE BROKEN.
                                          NUMEROUS TREE DAMGE
                                          THROUGHOUT TOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0430 PM    4 NNW WILD HORSE          CO   .75 INCH HAIL
06/15/02   CHEYENNE                       REPORTED BY PUBLIC.

0430 PM    6 NNW WILD HORSE          CO   1.75 INCH HAIL
06/15/02   CHEYENNE                       REPORTED BY PUBLIC.

0435 PM    6 NNW WILD HORSE          CO   1.75 INCH HAIL
06/15/02   CHEYENNE                       REPORTED BY PUBLIC.
Local storm report, Jun 15, 4:51 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT SAT JUN 15 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    10 N WILD HORSE           CO   1 INCH HAIL
06/15/02   CHEYENNE                       REPORTED BY PUBLIC.
Local storm report, Jun 15, 4:57 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
457 PM MDT SAT JUN 15 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    5 N KIT CARSON            CO   1.5 INCH HAIL
06/15/02   CHEYENNE                       REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Jun 15, 5:03 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT SAT JUN 15 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 PM    3 N KIT CARSON            CO   1.5 INCH HAIL
06/15/02   CHEYENNE                       REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:56 PM MDTSevere Thunderstorm WarningGLDCheyenne49 min
Jun 15, 4:21 PM MDTSevere Thunderstorm WarningGLDCheyenne54 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.